Journal of the New Zealand Medical Association, 28-November-2008, Vol 121 No 1286
Fatal allergic reactions to antibiotics
Two cases of fatal allergic reactions to antibiotics, recently reported in the media, have highlighted the crucial importance of reporting allergic reactions to the Centre for Adverse Reactions (CARM). We are concerned that there is a common practice where health professionals may not report some allergic drug reactions because they think they are self-limiting, common, or assessed as minor. There is also concern that the allergic event may not be adequately detailed in a patient’s history, with failure to identify a potential risk.
In the Coroner’s inquest into the recent sudden death of a man who presented with a local skin infection, it was noted that despite warnings to the emergency medical officer, from both the patient and the GP, about a previous rash when taking penicillin, the patient was given a single parenteral dose of penicillin and suffered a fatal anaphylaxis. The GP had noted a rash with previous penicillin exposure and informed the patient and other members of his family, but did not notify CARM and hence no Medical Warning had been posted.
In a case referred to the HDC, a woman died from complications following a serious allergic multi-system reaction after receiving a cephalosporin. She had a history of a similar severe reaction some months previously, which required hospital admission for several days, but neither the hospital staff, nor the GP had reported that allergic reaction to CARM. There was also a failure to document the initial reaction correctly in the medical record. Critical detail was not obtained from the patient or her relatives because a full drug history was not carried out.
When a serious adverse reaction is reported, CARM staff enter a danger (where re-administration of the medicine is likely to be life threatening) or warning (where re-administration of the medicine is likely to cause a clinically significant reaction) against the patient's name in the National Health Index (NHI) database. All hospitals should access this database when patients seek health care.1
Even if there is uncertainty over the potential seriousness of an adverse drug reaction, it is important that an adequately detailed report is submitted to CARM. The medical assessors are experienced in recognising not only typical cases of anaphylaxis (urticaria, bronchospasm, hypotension), but also cases that are not obviously anaphylaxis, but have the potential to become more serious on repeat exposure. They then apply a NHI-linked medical warning or danger, which will be flagged when the patient enters a public or private hospital or other DHB facility. The effectiveness of this system is very much dependent on appropriate clinical detail in the initial report.
Had the hospital doctor in the first case above been faced with a CARM medical warning, it is less likely that the patient’s history of a previous allergic event would have been ignored. Instead, with just reports of a previous rash to go on, the doctor may have assumed that this was a benign reaction and failed to appreciate it as an early warning of potential anaphylaxis.
In the second case, a CARM warning would have reinforced the necessary attention to detail and reduced the likelihood of the repeat exposure and fatal reaction.
We contend that the threshold for reporting allergic reactions in association with drug treatment should be low, especially where there is uncertainty as to causality—it will save lives.
Clinical Pharmacology Trainee
Wellington, New Zealand
issue | Search journal |
Archived issues | Classifieds
| Hotline (free ads)
Subscribe | Contribute | Advertise | Contact Us | Copyright | Other Journals